Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 8, NWS Goodland, KS

March 29, 2008Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 29, 2008, 2:42 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Mar 29, 2008, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 2:42 AM MDT (08:42 UTC)
In effect from
Mar 29, 2008, 12:00 PM MDT
Expired
Mar 29, 2008, 6:00 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 290842
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MDT SAT MAR 29 2008

COZ252-KSZ001-013-027-041-290945-
/O.CAN.KGLD.FW.A.0005.080329T1800Z-080330T0000Z/
YUMA-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
242 AM MDT SAT MAR 29 2008 /342 AM CDT SAT MAR 29 2008/

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

HIGHER DEWPOINTS HAVE MOVED INTO THE AREA AIDING IN HIGHER
RELATIVE HUMIDITIES THROUGH SATURDAY AFTERNOON. THEREFORE A RED
FLAG WARNING WILL NOT BE WARRANTED TODAY.

$$

COZ253-254-291645-
/O.UPG.KGLD.FW.A.0005.080329T1800Z-080330T0000Z/
/O.NEW.KGLD.FW.W.0008.080329T1800Z-080330T0000Z/
KIT CARSON-CHEYENNE CO-
242 AM MDT SAT MAR 29 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE
TRI-STATE REGION SATURDAY EVENING WILL PRODUCE WARM...DRY... AND
BREEZY CONDITIONS OVER EASTERN COLORADO. SOUTHWEST WINDS WILL
INCREASE TO AROUND 20 MPH WITH A FEW GUSTS TO NEAR 30 MPH AS RELATIVE
HUMIDITIES DROP AT OR BELOW 15 PERCENT. WINDS WILL SHIFT TO THE
NORTH AND BRIEFLY GUSTING UP TO 40 MPH AFTER THE FRONT MOVES
THROUGH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BURTIS
2 follow-up statements
000 
WWUS83 KGLD 291638
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SAT MAR 29 2008

COZ253-254-300000-
/O.CON.KGLD.FW.W.0008.080329T1800Z-080330T0000Z/
KIT CARSON-CHEYENNE CO-
1038 AM MDT SAT MAR 29 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

SOUTHERLY WINDS AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE TRI-
STATE REGION SATURDAY EVENING WILL PRODUCE WARM...DRY... AND
BREEZY CONDITIONS OVER EASTERN COLORADO. SOUTH WINDS WILL CONTINUE
AT 25 MPH WITH A FEW GUSTS NEAR 40 MPH AS RELATIVE HUMIDITIES DROP
AT OR BELOW 15 PERCENT. WINDS WILL SHIFT TO THE NORTH AND BRIEFLY
GUST UP TO 40 MPH AFTER THE FRONT MOVES THROUGH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 300006
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SAT MAR 29 2008

COZ253-254-300115-
/O.EXP.KGLD.FW.W.0008.000000T0000Z-080330T0000Z/
KIT CARSON-CHEYENNE CO-
606 PM MDT SAT MAR 29 2008

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH WINDS WILL CONTINUE TO BE GUSTY AS A COLD FRONT MOVES
INTO THE REGION THIS EVENING...THE FIRE DANGER WILL DECREASE
SOMEWHAT AS DECREASING TEMPERATURES AND INCREASING MOISTURE WILL
CAUSE RELATIVE HUMIDITIES TO INCREASE.

$$

LOCKHART

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 29, 2:42 AM MDT, 0 minutes earlier.

Area forecast discussion, Mar 29, 2:42 AM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MDT SAT MAR 29 2008

.DISCUSSION...
209 AM MDT SAT MAR 29 2008

TODAY LOOKS TO BE THE MOST PLEASANT DAY OF THE WEEKEND AS A WARM
FRONT LIFTS NORTHEAST INTO THE AREA. EXPECT MAXIMUM TEMPERATURES
THIS AFTERNOON TO REACH INTO THE LOW TO MID 70S ACROSS THE MUCH OF
THE TRI-STATE AREA WITH MID 60S FROM A LINE OF MCCOOK TO HILL CITY
ON EAST. WINDS THIS MORNING HAVE PICKED UP OUT OF THE SOUTH FROM
15 TO 20 MPH AND EXPECT THEM TO CONTINUE THROUGH THIS AFTERNOON.
BUFKIT SOUNDINGS OVER KGLD SHOW A VERY WELL MIXED LAYER UP TO 600
MB WHICH WILL CONTINUE WITH MIXING DOWN WINDS AS HIGH AS 30 MPH
FROM A LOFT. WITH THAT SAID...THAT ATM OVER EASTERN COLORADO
CONTINUES TO BE DRY WITH RHS DROPPING AT OR BELOW 15 PERCENT THIS
AFTERNOON. THEREFORE HAVE ISSUED A RED FLAG WARNING FOR THIS
AFTERNOON. HAVE DECIDED TO LEAVE WESTERN KANSAS COUNTIES OUT OF
THE WATCH AS HIGHER TDS HAVE ADVECTED INTO THE AREA...PREVENTING
RHS TO DROP TO CRITICAL LEVELS.

AS FAST AS THE WARM PLEASANT WEATHER ARRIVES TODAY...IT LEAVES. BY LATE
SATURDAY NIGHT A COLD FRONT PUSHES SOUTH DROPPING TEMPERATURES
DRAMATICALLY AS WELL AS INTRODUCING A CHANCE OF LIGHT RAIN WITH
SOME SNOW MIXED THROUGH LATE MONDAY MORNING..ALSO AT THIS TIME WINDS
BEHIND THE FRONT WILL REMAIN FROM 15 TO 20 MPH THROUGH THE
EVENING. SUNDAYS MAX TEMPERATURES WILL DROP 20 DEGREES OFF
SATUDAYS MAX AS COOLER AIR CONTINUES TO FILTER INTO THE REGION
AND WINDS SWITCH OUT OF THE EAST.

THE COLD FRONT THAT AFFECTS OUR TEMPERATURES SUNDAY BECOMES
STATIONARY SUNDAY NIGHT AS IT IS DRAPED ACROSS CENTRAL KANSAS
BEFORE FINALLY PROGRESSING SOUTH TUESDAY MORNING. THE NEXT CHANCE
FOR PRECIPITATION WILL BE THURSDAY WITH THE NEXT SHORTWAVE TROUGH
TO MOVE THE REGION. WENT AHEAD AND LEFT THE EXTENDED FORECAST AS
IS WITH NO CHANGES.

BURTIS

&&

.AVIATION...
1107 PM MDT FRI MAR 28 2008

FOR THE 06Z TAFS...PRESSURE GRADIENT CONTINUES TO INCREASE.
DESPITE THE LOSS OF DIURNAL MIXING...WITH THE INCREASING PRESSURE
GRADIENT...SOUTHERLY WINDS WILL CONTINUE TO INCREASE THROUGH 00Z.
AM NOT AS CONCERNED ABOUT LOW STRATUS AS EARLIER...LOW LEVEL
MOISTURE ADVECTION DOES NOT LOOK SIGNIFICANT ENOUGH AS CURRENT
SURFACE DEW POINT DEPRESSIONS ARE GREATER THAN 10 F. OTHERWISE VFR
CONDITIONS ARE EXPECTED WITH INCREASING CUMULUS POSSIBLE AFTER 15Z
TOMORROW.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
     COZ253-254.

&&

WFO GOODLAND
Hazardous weather outlook, Mar 28, 10:50 AM MDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT FRI MAR 28 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT FRI MAR 28 2008 /1150 AM CDT FRI MAR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR LIGHT SNOW AND FREEZING DRIZZLE ACROSS
PORTIONS OF THE AREA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BLM

Nearby

Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.